Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 217, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Nov 18, 2017, 12:07 PM CST for Butler County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2017, 12:07 PM CST (18:07 UTC)
- Expired
- Nov 18, 2017, 12:30 PM CST
- In force
- 23 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Butler County, MO
The radar
The Paducah radar (KPAH), 151 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 11:04 AM CST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -396 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 476 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 11:50 AM CST, 17 minutes earlier.
Area forecast discussion, Nov 18, 11:50 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1150 AM CST Sat Nov 18 2017
.UPDATE...
Issued at 1150 AM CST Sat Nov 18 2017
Line of convection increasing, including lightning activity, and
progressing rapidly into/across the NW part of the FA...a bit
ahead of schedule. Expect near severe to severe wind gusts along
and ahead of line with an overall increase in risk of damaging
winds (primary threat)with bowing line segments possible as low
level wind max mixes downward with stronger storms. The severe
threat will rapidly end with the passage of the cold front.
Updated Aviation discussion for 18Z TAF Issuance.
&&
.SHORT TERM...(Today through Monday night)
Issued at 149 AM CST Sat Nov 18 2017
Not much going on across the CWFA at this time. Just gusty south
winds and unseasonably mild temperatures. Radar is free of precip.
That may change as weak support aloft may kick off a few showers,
perhaps isolated thunder. Prior models and PoP forecasts were
certainly overdone for up to this point.
For today, the forecast is basically the same. Surface low
pressure should be near KSTL at 12z and head quickly northeast to
NW Indiana by 18z and then Ohio by 00z. Cold front will push
rapidly across the CWFA from our west counties around 17z,
reaching central sections by 20z, then departing our east counties
by 22/23z. Unseasonably mild temps ahead of the front, then
falling temperatures behind it through the afternoon. Convective
allowing models show an uptick in the strength of convection
especially from 18 to 22z, based on members that make up the HREF.
Likely to categorical PoPs today for showers and storms as the
front moves through.
SPC raised the outlook to a level 2 (slight risk) for severe
today over the eastern 2/3 of the CWFA. We do not see much that is
different in the data overall from the previous couple of days.
The one thing that might increase the probabilities of locally
damaging wind gusts is higher low level jet wind speeds farther
west toward fropa. Either way, still looks like that is the main
hazard with linear segments, should parameters come together.
And, the convective allowing models have that "look" in their
reflectivity progs.
As far as the Wind Advisory goes, will end it at 00z across the
west 1/2 of the area, then 03z east. Also, probably not at Wind
Advisory criteria levels until closer to the arrival of, and for
a few hours right behind the front. But, it's not worth changing
the start time.
Other than a slight chance of a few lingering showers far east
this evening, dry and colder overnight. High pressure will result
in dry, chilly weather Sunday, then temperatures will rebound
a bit on Monday as return flow sets up west of the surface high
moving on to the east of our area. The dry weather will continue.
.LONG TERM...(Tuesday through Friday)
Issued at 149 AM CST Sat Nov 18 2017
The longwave pattern aloft over the CONUS is forecast by the medium
range models to amplify, with a persistent mid level ridge over the
southwestern states and a dominant longwave trof over the eastern
half of the country. Within this pattern there will be impulses of
shortwave energy, notably one on Tue. This feature will have a
surface cold front associated with it, followed by an area of high
surface pressure. Model indications are there will not be enough
moist return flow to tap into for deep moist convection, so a dry
fropa is anticipated Tue afternoon/evening for us.
Some models, namely the GFS, depict a stacked low may form over the
Gulf of Mexico by Thu. This could increase the surface pressure
gradient over the PAH forecast area a bit on Wed, but by only a few
knots. Otherwise, dry northwesterly flow aloft (and possibly short-
lived drier ridging in the GFS solution) will dominate through Day
7. Surface winds should finally turn back to southwesterly by then.
As a result, temps will start out at near seasonable averages Tue,
then plummet midweek, with highs dropping at least ten degrees (into
the 40s) and lows dipping into the lower 30s and the upper half of
the 20s. This will be followed by a rebound to near seasonable
averages by Fri (Day 7).
&&
.AVIATION...
Issued at 1150 AM CST Sat Nov 18 2017
Line of storms will progress rapidly SE across the FA this
afternoon impacting KCGI in next hour and KPAH around 19Z and KEVV
19-20Z and KOWB around 20-21Z. Gradients wind gusts ahead of the
line could easily average around 30kts with storm associated wind
gusts AOA 40 knots possible. MVFR Cigs will dominate this
afternoon with temporarly restricted visibilities mainly as line
of storm passes. The winds should diminish from 00z- 06z and
continue from the NW. Skies will clear tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST this evening for ILZ075-080-081-084-
085-088-089-092-093.
Wind Advisory until 9 PM CST this evening for ILZ076>078-082-083-
086-087-090-091-094.
MO...Wind Advisory until 6 PM CST this evening for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 9 PM CST this evening for INZ081-082-085>088.
KY...Wind Advisory until 6 PM CST this evening for KYZ001>004.
Wind Advisory until 9 PM CST this evening for KYZ005>022.
&&
UPDATE...ShanklinHazardous weather outlook, Nov 18, 3:30 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 330 AM CST Sat Nov 18 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 330 AM CST Sat Nov 18 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance of thunderstorms today in association with a strong cold frontal passage. Strong to locally damaging wind gusts cannot be ruled out with the storms, if the necessary parameters all come together. A Wind Advisory is in effect for all areas today, and into the early evening hours generally for areas east of Interstate 57 and U.S. Highway 45. Refer to the Advisory product for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today.
In the hours before
Special weather statement, Nov 18, 10:45 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1045 AM CST Sat Nov 18 2017 ILZ076>078-082-083-INZ081-082-085>088-181915- WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE-POSEY- VANDERBURGH-WARRICK-SPENCER- INCLUDING THE CITIES OF FAIRFIELD, ALBION, MOUNT CARMEL, MCLEANSBORO, CARMI, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, AND ROCKPORT 1045 AM CST Sat Nov 18 2017 ...Winds 40 mph to locally 45 mph expected through 2 pm CST... A band of winds, with gusts of 40 to 45 mph, and possibly up to 50 mph is expected to develop and work southward into parts of southeast Illinois and southwest Indiana from late morning into the early afternoon hours. South to southwest winds 20 to 30 mph, with gusts 40 to 45 mph are expected to work southward toward Interstate 64 from Wayne City Illinois to Lynnville Indiana shortly after 11 am today. The winds will expand southward toward Mcleansboro Illinois, Mount Vernon and Evansville Indiana by 1 pm. These winds will be ahead of a line of showers and thunderstorms that are expected to develop in the area between 1 pm and 2 pm CST. The winds ahead of these storms will likely be sustained in excess of 45 mph or even higher. If you have any loose outdoor objects that may cause damage, bring them indoors. Travelers driving high profile vehicles will likely experience some difficulty in controlling their vehicle due to high winds. ILZ075-080-081-084-085-088-092-MOZ076-086-087-100-107>111-181915- JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION-ALEXANDER- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD-SCOTT- INCLUDING THE CITIES OF MOUNT VERNON, PINCKNEYVILLE, WEST FRANKFORT, CARBONDALE, MURPHYSBORO, HERRIN, JONESBORO, CAIRO, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, AND SIKESTON 1045 AM CST Sat Nov 18 2017 ...Winds 40 mph to locally 45 mph expected through 200 pm CST... A band of winds, with gusts of 40 to 45 mph, and possibly up to 50 mph are expected to develop quickly along and ahead of a line of storms currently working through western sections of Southeast Missouri. These strong winds will be ahead of a line of showers and thunderstorms that are expected to develop and move through Carter and Ripley Counties through 1130 am CST, reaching western Perry County Missouri by 1130 am CST. The line of storms will likely move near a Perryville to Poplar Bluff Missouri line by noon, and a Marion Illinois to Sikeston Missouri line by 1 pm CST. Although the storms were moving east around 40 mph at this time, the storms may accelerate even faster as they move through the remainder of Southeast Missouri into Southwest Illinois. Damaging winds, hail, and the potential for an isolated brief tornado may be possible with the line of storms. Higher wind gusts will be likely with any showers and thunderstorms. If you have any loose outdoor objects that may cause damage, bring them indoors. Travelers driving high profile vehicles will likely experience some difficulty in controlling their vehicle due to high winds. Smith
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 12:56 PM CST | Special Weather Statement | PAH | Ballard | 64 min |
| Nov 18, 1:20 PM CST | Severe Thunderstorm Warning | PAH | Ballard | 27 min |
| Nov 18, 1:44 PM CST | Severe Thunderstorm Warning | PAH | Ballard, McCracken | 32 min |
| Nov 18, 1:54 PM CST | Special Weather Statement | PAH | Crittenden, Daviess, Henderson, Hopkins, McLean, Union and 1 more | 66 min |
| Nov 18, 2:11 PM CST | Special Weather Statement | PAH | Caldwell, Calloway, Livingston, Lyon, Marshall | 64 min |
| Nov 18, 2:39 PM CST | Severe Thunderstorm Warning | PAH | Daviess | 27 min |
| Nov 18, 2:56 PM CST | Special Weather Statement | PAH | Christian, Muhlenberg, Todd, Trigg | 64 min |
| Nov 18, 3:04 PM CST | Severe Thunderstorm Warning | PAH | Christian, Muhlenberg, Todd | 41 min |
| Nov 18, 3:29 PM CST | Severe Thunderstorm Warning | PAH | Christian, Todd | 31 min |
| Nov 18, 11:53 AM CST | Severe Thunderstorm Warning | PAH | Jackson, Perry | 37 min |
| Nov 18, 12:01 PM CST | Severe Thunderstorm Warning | PAH | Jefferson | 29 min |
| Nov 18, 12:27 PM CST | Severe Thunderstorm Warning | PAH | Franklin, Hamilton, Wayne | 48 min |
| Nov 18, 1:09 PM CST | Special Weather Statement | PAH | Edwards, Wabash, White | 66 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.